Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 178, NWS Grand Forks, ND

September 2, 20195 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 2, 2019, 6:45 PM CDT for 5 counties in Minnesota. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2019, 6:45 PM CDT (23:45 UTC)
Expired
Sep 2, 2019, 7:45 PM CDT
In force
60 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Becker County, MN, Clay County, MN, Otter Tail County, MN, Wadena County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 121 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 6:45 PM CDTTSTM WND GST 571 Wsw Lake Park, MNHIGHEST WIND GUST TO 57 MPH ON THE LAKE PARK RWIS.
Sep 2, 6:56 PM CDTTSTM WND DMGCormorant, MNNUMEROUS LARGE BRANCHES BROKEN DOWN BETWEEN CORMORANT AND LAKE MAUDE. SHINGLES TORN OFF A ROOF. BOAT LAUNCHES FLIPPED.
Sep 2, 7:09 PM CDTTSTM WND GST 568 E Pelican Rapids, MNPEAK WINDS MEASURED BY A PERSONNAL WEATHER STATEION NEAR THE EAST SHORE OF LAKE LIDA.
Sep 2, 7:29 PM CDTTSTM WND DMG2 Ese Phelps, MNNUMEROUS LARGE TREE BRANCHES BROKEN DOWN BETWEEN LAKE LIDA AND OTTER TAIL LAKE. MULTIPLE PERSONAL WEATHER STATIONS REGISTERED SUSTAINED WINDS AT 40 MPH WITH GUSTS BETWEEN 50 AND 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 2, 4:06 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

271 
WUUS53 KFGF 022345
SVRFGF
MNC005-027-111-159-167-030045-
/O.NEW.KFGF.SV.W.0178.190902T2345Z-190903T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
645 PM CDT Mon Sep 2 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southern Clay County in northwestern Minnesota...
  Northwestern Wadena County in central Minnesota...
  Otter Tail County in west central Minnesota...
  Northern Wilkin County in west central Minnesota...
  Southern Becker County in northwestern Minnesota...

* Until 745 PM CDT.

* At 644 PM CDT, severe thunderstorms were located along a line
  extending from near Lake Park to near Abercrombie, moving east at
  45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Detroit Lakes, Perham, Barnesville, Pelican Rapids, Ottertail Lake,
  Hawley and Glyndon.

This includes Interstate 94 in Minnesota between mile markers 7 and
42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Otter Tail Lake or other lakes in the region, get away 
from the water and move indoors or inside a vehicle. Remember, 
lightning can strike out to 15 miles from the parent thunderstorm. 
If you can hear thunder, you are close enough to be struck by 
lightning. Move to safe shelter now!  Do not be caught on the water 
in a thunderstorm.

&&

LAT...LON 4616 9579 4662 9653 4662 9679 4663 9679
      4663 9680 4664 9679 4666 9680 4668 9680
      4668 9679 4671 9679 4698 9649 4677 9500
TIME...MOT...LOC 2344Z 283DEG 40KT 4687 9615 4647 9678 

HAIL...<.75IN
WIND...60MPH
 
$$

NC
2 follow-up statements
528 
WWUS53 KFGF 030015
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
715 PM CDT Mon Sep 2 2019

MNC027-030024-
/O.CAN.KFGF.SV.W.0178.000000T0000Z-190903T0045Z/
Clay MN-
715 PM CDT Mon Sep 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central, northwestern and west central Minnesota.

LAT...LON 4616 9579 4657 9643 4663 9635 4663 9617
      4676 9618 4691 9597 4677 9500
TIME...MOT...LOC 0014Z 283DEG 40KT 4679 9568 4640 9631 

$$

MNC005-111-159-167-030045-
/O.CON.KFGF.SV.W.0178.000000T0000Z-190903T0045Z/
Wadena MN-Otter Tail MN-Wilkin MN-Becker MN-
715 PM CDT Mon Sep 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN WADENA...OTTER TAIL...NORTHEASTERN WILKIN AND
SOUTHERN BECKER COUNTIES...

At 714 PM CDT, severe thunderstorms were located along a line
extending from near Rochert to near Rothsay, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Detroit Lakes, Perham, Pelican Rapids, Ottertail Lake, Frazee,
Menahga and Lake Lida.

This includes Interstate 94 in Minnesota between mile markers 28 and
40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Otter Tail Lake, Star Lake, and other regional lakes, 
get away from the water and move indoors or inside a vehicle. 
remember, lightning can strike out to 15 miles from the parent 
thunderstorm. If you can hear thunder, you are close enough to be 
struck by lightning. Move to safe shelter now!  Do not be caught on 
the water in a thunderstorm.

&&

LAT...LON 4616 9579 4657 9643 4663 9635 4663 9617
      4676 9618 4691 9597 4677 9500
TIME...MOT...LOC 0014Z 283DEG 40KT 4679 9568 4640 9631 

HAIL...<.75IN
WIND...60MPH
 
$$

NC
578 
WWUS53 KFGF 030041
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
741 PM CDT Mon Sep 2 2019

MNC005-111-159-167-030051-
/O.EXP.KFGF.SV.W.0178.000000T0000Z-190903T0045Z/
Wadena MN-Otter Tail MN-Wilkin MN-Becker MN-
741 PM CDT Mon Sep 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WADENA...OTTER
TAIL...NORTHEASTERN WILKIN AND SOUTHERN BECKER COUNTIES WILL EXPIRE
AT 745 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central, northwestern and west central Minnesota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.

LAT...LON 4616 9579 4657 9643 4663 9635 4663 9617
      4676 9618 4691 9597 4677 9500
TIME...MOT...LOC 0041Z 283DEG 40KT 4673 9528 4634 9591 

$$

NC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 4:23 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 2, 4:23 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
423 PM CDT Mon Sep 2 2019

.MESOSCALE DISCUSSION...
Issued at 422 PM CDT Mon Sep 2 2019

The threat for severe weather this afternoon into evening remains in
place for portions of eastern North Dakota into northwest and west-
central Minnesota. Main hazards will be damaging wind gusts to 75
mph with a continued but lesser threat for hail to the size of golf
balls and a tornado or two. Timing looks to start near 3 PM in the
Devils Lake Basin ending around Midnight in west-central Minnesota.
Highest threat area remains in southeastern North Dakota into west-
central Minnesota, including the Fargo metro.

A vigorous short wave trough readily apparent on water vapor is
moving through southern Canada with an upper jet max ahead. In the
lower levels, warm air advection resultant of a strong LLJ is
feeding a severe but elevated MCS currently in central North Dakota.
These elevated storms are northeast of a warm front and thin warm
sector ahead of a cold front lingering behind in western North
Dakota.

Strong winds throughout the column are resulting in 50+ kt shear and
MCS storm mode gives confidence in the potential for winds gusting
to 75 mph. This MCS is starting to take on bow-like characteristics
as it matures just upstream of the CWA. However, a limiting factor
on transferring these higher winds to the surface is a large shallow
stable layer noted by 18Z BIS RAOB and visually seen as extensive
stratus within the warm sector ahead of convection. However,
additional warm air and moisture advection may help erode this
stable layer as the afternoon progresses. Still looking for best
chance for highest winds on the southwestern portion of this MCS
closest to the area of higher DCAPE within the warm sector.

While not as likely, hail is still a threat due to the strong EML
noted by very steep mid level lapse rates will aid in a tongue of
MUCAPE values exceeding 2000 J/kg, despite meager surface based
moisture noted by dew points in the low to mid 60s advecting into
western, central, and now southeastern North Dakota. This combined
with very strong wind shear will continue the threat of large hail,
possibly up to 2 inches. Another issue may be wind driven hail.
Again, strongest convection on the southern/western edge of the MCS
and any additional discrete storms hold best chance for large hail.

The reservoir of higher surface moisture content in central South
Dakota is looking more likely to advect into southeastern North
Dakota into west-central Minnesota, at least partially. As the
trough moves east, the passage of the warm frontal boundary will aid
in strong low level shear along with strengthening of the a LLJ
towards this evening. This brings the chance of QLCS tornadoes
within the MCS given strength of low level shear, particularly due
to the observation of mid level  development along the
leading edge of the MCS. Models currently are maintaining a strong
cap in place over southeast ND and west-central MN, but I wouldn't
rule out cap erosion on the western periphery of the MCS.

&&

.SHORT TERM...(This afternoon through Tuesday night)
Issued at 353 PM CDT Mon Sep 2 2019

This afternoon-tonight: Showers/storms should continue to overspread
our CWA as negatively titled trough progresses eastward, with main
severe threat tending to be tied to MCS (hugging instability
axis/theta-E gradient). Tendency in guidance is for most activity to
move east through the evening transitioning east of our CWA after
midnight. Window for severe seems to be through the evening
(probably wrapping up by midnight). Widespread moderate to heavy
rain is expected with most lighting activity where more intense
thunderstorm activity tracks (mainly in our southwestern 2/3).

Tuesday-Tuesday night: Cold pool lingering in our eastern CWA
(mainly MN) could support a few showers redeveloping through the day
Tuesday before sunset, with dry conditions generally favored further
west in ND. Unidirectional flow and LLJ behind departing upper trough
should support windy conditions, with clearing/mixing heights
determining how high winds actually get. Could see near advisory
winds depending on mixing. Complications of sky cover on wind and
temps through the day. Due to strong CAA we may see highs struggle
to warm above 60-62 for some areas (dependent on clearing).

.LONG TERM...(Wednesday through Monday)
Issued at 353 PM CDT Mon Sep 2 2019

The extended period will be unsettled with waves crossing the area
every few days...particularly on Thursday and Saturday...in
northwest flow aloft. Otherwise...expect cooler Canadian high
pressure to settle in between the systems as the upper trof shifts
over the area. Thus...overall expecting temperatures to be a bit on
the cool side and increasingly moist as the pattern resembles more
of a typical fall season regime.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 118 PM CDT Mon Sep 2 2019

LIFR conditions due to low stratus lingering over BJI should begin
to improve during the early afternoon with system approaching from
our west.

Showers and thunderstorms will impact all terminals
during the TAF period, with best chances in ND in the 22-03 period
and 00Z-06Z period in MN. Severe thunderstorms capable of strong
winds in excess of 60 mph, large hail, and the possibility of
tornadoes may develop, but severe impacts at terminals still
uncertain enough I held back on introducing more significant
impacts during this issuance. MVFR or even lower conditions may
occur as a result of moderate to heavy rain in thunderstorms, with
stratus possibly lingering as system transitions east and
southeast of the region late this evening.

While winds would shift to the west-northwest and diminish at the
surface as thunderstorms move east, a period of low level wind
shear is still possible behind thunderstorm activity. Northwest
winds are expected to increase late Tuesday morning with gusts
25-35kt possible (mainly in the Red River Valley).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

MESOSCALE...CJ
SHORT TERM...DJR
LONG TERM...Hopkins
AVIATION...DJR
Hazardous weather outlook, Sep 2, 1:54 PM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
154 PM CDT Mon Sep 2 2019

MNZ001>003-015-022>024-027>032-040-NDZ006-007-014-015-024-026>030-
038-039-049-052>054-031900-
West Polk-Norman-Clay-East Polk-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
154 PM CDT Mon Sep 2 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected this afternoon and evening
across much of the region. Risks will include damaging winds to 75
mph, hail to 2 inches, and the possibility for tornadoes. Isolated
to scattered severe storms may develop this afternoon and early
evening. Then a large thunderstorm complex will push across
eastern North Dakota during the late afternoon to early evening
and into Minnesota by early to mid evening. General storm motion
will be northwest to southeast.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ004>009-013-014-016-017-NDZ008-016-031900-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-North Clearwater-
South Beltrami-Pembina-Eastern Walsh County-
154 PM CDT Mon Sep 2 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible late this afternoon trough this
evening with damaging wind gusts to 75 mph and hail to 2 inches being
the main risks.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 2, 6:23 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
623 PM CDT Mon Sep 2 2019

MNZ002-003-022-023-027-028-030-031-030030-
West Becker MN-East Otter Tail MN-East Becker MN-Clay MN-Mahnomen MN-
South Clearwater MN-Norman MN-West Otter Tail MN-
623 PM CDT Mon Sep 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY...NORMAN...NORTH
CENTRAL OTTER TAIL...SOUTHERN MAHNOMEN...BECKER AND SOUTH CENTRAL
CLEARWATER COUNTIES UNTIL 730 PM CDT...

At 622 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hadler to near Averill. Movement was
southeast at 50 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Averill around 630 PM CDT.
  Gary around 635 PM CDT.
  Hawley and Twin Valley around 640 PM CDT.
  Faith around 645 PM CDT.
  Dale, Flom and Mahnomen around 650 PM CDT.

Other locations impacted by these storms include Many Point Scout
Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.

LAT...LON 4652 9548 4705 9682 4713 9682 4746 9652
      4717 9531
TIME...MOT...LOC 2322Z 293DEG 42KT 4737 9648 4696 9665

NC
Local storm report, Sep 2, 6:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
633 PM CDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     HARWOOD                 46.98N 96.88W
09/02/2019                   CASS               ND   PUBLIC

            REPORT OF MULTIPLE BRANCHES OF 2 TO 4 INCHES IN DIAMETER
            DOWN IN TOWN. TIME ESTIMATED FROM RADAR.

&&

WASILEWSKI
Local storm report, Sep 2, 6:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
636 PM CDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND GST     2 NW FARGO              46.90N 96.85W
09/02/2019  M67.00 MPH       Cass               ND   MESONET

            NORTH DAKOTA AGRICULTURAL WEATHER NETWORK NDAWN

&&

HOPKINS
Local storm report, Sep 2, 6:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 PM CDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND GST     3 NW FARGO              46.91N 96.86W
09/02/2019  M71 MPH          Cass               ND   ASOS

            FARGO HECTOR INTERNATIONAL AIRPORT

&&

HOPKINS
Local storm report, Sep 2, 6:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
642 PM CDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     NON-TSTM WND GST 2 SE DILWORTH           46.85N 96.67W
09/02/2019  M87 MPH          Clay               MN   MESONET

            WIND GUST TO 87 MPH MEASURE AT DILWORTH RWIS.

&&

CJONES
Local storm report, Sep 2, 6:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
643 PM CDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     WEST FARGO              46.87N 96.90W
09/02/2019                   CASS               ND   TRAINED SPOTTER

            TWO TO THREE-INCH TREE BRANCHES BROKE OFF TREES. POWER
            WENT OUT.

&&

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:36 PM CDTSevere Thunderstorm WarningFGFWilkin54 min
Sep 2, 5:42 PM CDTSevere Thunderstorm WarningFGFClay63 min
Sep 2, 6:23 PM CDTSpecial Weather StatementFGFBecker, Norman67 min
Sep 2, 6:29 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.